MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0203
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and the coil winds were offset.Conclusions: evaluation of the returned smart coil revealed that the coil winds were offset.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, damage such as this may occur.While advancing the smart coil through a demonstration microcatheter, resistance was encountered as the coil entered the proximal shaft of the microcatheter and the smart coil could not be advanced any further.The offset coil winds may have contributed to the smart coil becoming stuck inside the hub of the microcatheter.The non-penumbra microcatheter was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left vertebral artery-posterior inferior cerebellar artery (va-pica) using penumbra smart coils (smart coils).During the procedure, the physician placed a non-penumbra coil and two smart coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new smart coil out of its introducer sheath and into the microcatheter, the coil became stuck at the hub of the microcatheter; therefore, it was removed.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7474144
Report Number3005168196-2018-00901
Device Sequence Number113560
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/30/2022
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF74094
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2018
Initial Report FDA Received Date04/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1